The FDA recently released a statement saying that there is no connection between the drug Fosamax, used to treat osteoporosis, and an increased risk of atrial fibrillation. The FDA reviewed information for 19,687 patients who had taken a bisphosphonate like Fosamax and 18,358 patients who had taken a placebo. Each patient was monitored between 6 months to 3 years. They found that atrial fibrillation was rare (2 or fewer events per study) and that there was no clear link connecting these events to bisphosphonate drugs.
This FDA statement came after recent reports at the 74th annual American College of Chest Physicians conference suggesting that there is a connection between bisphosphonates and an irregular heart beat that can cause fainting, fatigue, heart failure, or stroke.
A study involving 16,000 patients at the University of Miami showed that patients taking Fosamax or Zometa (another popular bisphosphonate) could have a 68% increased risk of serious atrial fibrillation causing hospitalization or death. Yet, the total number of patients experiencing an irregular heart beat was small at 2.5 to 3.5 percent.
Another recent study published by the New England Journal of Medicine in May 2007 also suggested that bisphosphonates can increase the risk of this heart problem. Compared to the FDA data of 6 months to 3 years, this study lasted 5 years, ending in 1997. The results found that the risk for a serious irregular heart beat could be 50% higher in patients taking Fosamax compared to the placebo group.
With these conflicting reports it seems hard to know what to believe. One alternative is RateADrug.com where you can get a non-biased report of individual’s experiences with Fosamax. Please add to this growing database of community reported information and review Fosamax.
Wednesday, November 26, 2008
FDA Claims No Association between Fosamax and Atrial Fibrillation
Posted by Steve Albright at 10:19 AM
Subscribe to: Post Comments (Atom)
Post a Comment